Something about a wagon

I can never get that expression right - is it off the wagon or on the wagon? Anyway, the doctor told me to start taking gabapentin 300 mg three times a day for 5 to 7 days, then go up to 600 mg three times a day. Well, me being a genius, I thought I'd go real slow this time to try to minimize any side effects (I usually rush to increase asap).

So I started off with 300 mg once a day for three days, then moved up to 300 mg twice a day for three days, now I'm finally at 300 mg three times a day (today was my first day taking three doses). I don't know if my plan was such a good idea. I've still been really drowsy and haven't noticed any relief of my symptoms. I know I should be patient and give the three times a day dose a chance or give the 600 mg three times a day a chance, but the past two nights my pain was so bad that it got up to my arms and I couldn't sleep. I had to open my emergency bottle of tramadol and take 50 mg to take the edge off so I could finally get some sleep.

So I'm feeling pretty frustrated and a little depressed and a tad hopeless right now. I think I've tried everything and nothing seems to work. Maybe it's time I stop fighting it and just go back to tramadol, and just get treatment for the sleep apnea that comes with it (and pray my wife will be more understanding of the other side effects that go with it).

Any thoughts? Should I stick with the gabapentin longer and give it a chance? Or throw in the towel already and get back on tramadol? Again, thanks for listening and all your support, it means a lot.

Last edited by

12 Replies

  • Hi ookla, first lets get your wagon Its fallen off the wagon...!! When you have abstained from something and gone back to it. :)

    Personally, i think you have to give the Gabapentin another week or two to see if it works. Someone who is taking Gaba might know differently. You did right to increase the dose slowly. My experience of taking Gabapentin a long time ago was, i was only taking 600mg at night, i took that dose for a month, it didnt help my RLS, and i was soooooo drowsy the next day i didnt dare increase it. So, i came off of it. If all fails for you with the Gabapentin, then if your doctor allows it, go back to trying the Tramadol, with the back up of a cpap machine for the apnea.

  • I can back up with Elisse takes a good 7-10 days to get

    some of the good effect and it can take longer to get the total desired it causing you some problems or are you able to tolerate it?

    It can help this time around..I was on it for a little while..I went off of it

    because I wanted to try pramipexole.. I do and have known people to

    wear the cpap machine just while they took the medicines..for months..

    You should do fine..If you have apnea, and the machine is already

    prescribed, you have it, then by all means, get it out and start feeling

    better the next day..When the oxygen goes down, the brain gets all fuzzy

    and the heart slows down...cpap machines are great for that restful sleep.

    To be honest with you, I would stick it out to 6 weeks before pulling

    the plug...Lucky for you that you have that tramadol..=)

  • I guess I'm "tolerating" (that's a good word) it. I really don't like being so spacey and tired all the time, though. It's really hard to not fall asleep if I'm sitting still and not doing something (like in a meeting at work or watching tv). I'm trying to tolerate it, though, because a lot of you say that it takes awhile for the positive effects to kick in. I don't know how high I'm supposed to go, though. I hate all this trial and error stuff - ok, take this medicine for at this dose for four weeks, if that doesn't work, go up to this other dose for four weeks, if that doesn't work we'll try some other medicine at some other dose for four weeks and then kick that one up if it doesn't work, and so on and so forth. Meanwhile, through all these weeks of trying stuff and being patient, we're not getting the relief we've been looking for. I'm getting so burnt out on trying this or that and playing with time and dosages. I know if I stick with gabapentin for 6 weeks and it's not working, the doctor will say: "maybe we should try a higher dose then, maybe 900 mg three times a day." And then Bill Murray shows up and we look for Punxsutawney Phil!!!

    Sorry for the rant there. To address your post.... I don't have sleep apnea at the present time, so I don't have a cpap machine. I only get sleep apnea after being on Tramadol for some unknown length of time. So when/if I throw in the towel on the gabapentin and decide to ride the tramadol train for as long as I can, I'll have to get a cpap machine then.

    Were you talking 6 weeks total, start to finish? Or 6 weeks at a given dose? I don't think I can do it. I think at most I can go another two weeks at this dose.

  • Ookla - I'm with Elisse. I think you really should give the Gaba a little bit longer. At the moment on 900 a day you're only taking half the dose that your doc recommends. It's very easy for me to sit here on only 200 a day recommending that, I know, but it does take a little longer to get into your system, and I know that Gaba makes us drowsy and dizzy for a while. Good that you've got your Tramadol to fall back on though.

    Good luck, and I really hope you find relief. XX

  • Totally agree with Elisse and dangermouse, the gaba has to build up in your system

  • I agree too,takes a while to get into your system it was wonderful for my sciatica but did nothing for my restless legs.I did give it 3 months before giving up. Hope it works for you.x

  • Thank you, everyone. After all the titration, today is my first day of 600 mg three times a day. I'll give this a week or so, but I'm already not pleased with the side effects... feeling spacey and tired all the time (fell asleep in a meeting the other day). Each day I get more and more convinced that I should just go back to tramadol three times a day instead and just get treatment for the sleep apnea when it comes back. My big worry there, though, is that the tramadol probably won't last for long until my body builds up a tolerance to it. And I'd really hate to increase the dose (that's a slippery slope and you eventually get to a dose you can't go past, and then what?). Oh well. Still keeping my fingers crossed on the gabapentin, but I'm not overly optimistic at this point. As always, will keep you all informed.

  • that tired feeling will start to fade.. =) Take it a day at a time until

    you get into a good sleep mode..If you reach that point that the

    medicines no longer work, you and your cpap machine will be ready

    for that..enjoy a great night of sleep...Take your Tramadol early and

    go to bed earlier is my very best answer...=) xx Karen

  • I'm holding off on the tramadol as long as I can. I never felt tired on tramadol in the beginning. Always felt great in the morning... until three months later when the sleep apnea kicked in. Then I couldn't stay awake at all, would fall asleep at red lights while driving, and so on. I stopped taking the tramadol and the sleep apnea went away. But if the gabapentin doesn't work this time, or the side effects are too disruptive, I think I'll have no choice but to go back to tramadol and get a cpap machine... I think I've already tried everything else.

  • I remember that you said that about tramadol..can you

    take some earlier (gaba) and then the other half just

    before bed? I was told to play with the dosage like that..

    I always have to split up my medicines or else I am falling

    asleep, tripping over my own feet...although I did build

    up a tolerance fast to 2 pain pills..go figure..they helped

    the most and I could take it and be able to function normally..

    I don't even you would think...I could have doubled

    the doseage..I think but I pulled the plug..I have to drive out

    and over here, it's automatically jail time for that...I can't be

    having that record following me I go to Canada

    a couple times a year...No way, no how am I able to get

    over the boarder if I have a DWI, or the other's

    for life..bummer, hugh? It's a great rule that works...=)))

    Get some sleep tonight? =0

  • I was told the best way for gaba to work is to keep it in your system and take three doses a day... so I'm taking it at 8 am (to get me through work) and 3 pm (to get through sitting down for the evening) and at 10 pm (to get through the night). I was drowsy on the gaba at the 300 mg three times a day dose as well. So I'm not optimistic about this side effect going away over time. But I'm doing my level best to be patient. I just reached the 600 mg three times a day mark today, so I should probably give it a week or two before complaining again.

  • Thanks for the update ookla.

You may also like...